Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 7, NWS Midland/Odessa, TX

February 23, 202010 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Feb 23, 2020, 2:35 AM CST for 10 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Feb 23, 2020, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2020, 2:35 AM CST (08:35 UTC)
In effect from
Feb 23, 2020, 9:00 AM CST
Expired
Feb 23, 2020, 6:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Ector County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 117 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS74 KMAF 230835
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
235 AM CST Sun Feb 23 2020

NMZ027-TXZ270-271-232200-
/O.UPG.KMAF.HW.A.0007.200223T1500Z-200224T0300Z/
/O.NEW.KMAF.HW.W.0013.200223T1500Z-200224T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
135 AM MST Sun Feb 23 2020

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 11 PM
MST THIS EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 8 AM this morning to 11 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ277-232200-
/O.UPG.KMAF.HW.A.0007.200223T1500Z-200224T0300Z/
/O.NEW.KMAF.HW.W.0013.200223T1500Z-200224T0000Z/
Davis Mountains-
Including the city of Fort Davis
235 AM CST Sun Feb 23 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Davis Mountains above 5500 feet.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ045-050-059>061-067-272>274-278-232200-
/O.NEW.KMAF.WI.Y.0007.200223T1500Z-200224T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Andrews-Loving-Winkler-Ector-Ward-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Andrews, Mentone,
Kermit, Odessa, Monahans, Van Horn, Pecos, and Alpine
235 AM CST Sun Feb 23 2020 /135 AM MST Sun Feb 23 2020/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING
TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 6 PM CST /5 PM 
  MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
560 
WWUS74 KMAF 231950
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
150 PM CST Sun Feb 23 2020

NMZ027-TXZ270-271-240600-
/O.CON.KMAF.HW.W.0013.000000T0000Z-200224T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1250 PM MST Sun Feb 23 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Through 11 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ277-240000-
/O.CON.KMAF.HW.W.0013.000000T0000Z-200224T0000Z/
Davis Mountains-
Including the city of Fort Davis
150 PM CST Sun Feb 23 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Davis Mountains above 5500 feet.

* WHEN...Through 6 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ045-050-059>061-067-272>274-278-240000-
/O.CON.KMAF.WI.Y.0007.000000T0000Z-200224T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Andrews-Loving-Winkler-Ector-Ward-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Andrews, Mentone,
Kermit, Odessa, Monahans, Van Horn, Pecos, and Alpine
150 PM CST Sun Feb 23 2020 /1250 PM MST Sun Feb 23 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WHAT...West to southwest winds 30 to 40 mph with gusts up to 50
  mph expected.

* WHERE...Southeast New Mexico Plains and southwest and western 
  Texas.

* WHEN...Through 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Feb 22, 10:46 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Feb 22, 10:46 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1046 PM CST Sat Feb 22 2020

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours. Winds will
mostly be out of the south until around 18z to 21z. Winds will
increase out of the southwest to west around 18z to 21z Sunday
with gusts up to 35kts during the afternoon. Winds will decrease
after 00z.

&&

PREV DISCUSSION... /issued 244 PM CST Sat Feb 22 2020/

DISCUSSION...
A strong upper level storm system along the West Coast will
rapidly move eastward through the Rocky Mountains by Sunday. The
main weather expected with this system will be the potential for
wind, especially Sunday afternoon. Guidance is not in agreement on
the strength of the winds apparently due to the gfs and ecmwf mos
hanging on to the clouds longer into the afternoon. Based on
forecast soundings and model plan view graphics, think the
potential for clearing and higher winds, especially across
southeast New Mexico, and western portions of west Texas per nam
mos guidance is possible Sunday afternoon. Went with the stronger
nam winds in the grids but have opted to let the mid shift make
the final call on potential advisories/warnings as there is enough
discrepancy to hold off making any changes for now. Strong
downslope flow should help boost temperatures above normal for
Sunday. A dry and weak Pacific front will cool temperatures Sunday
night, but still remain above normal.

This storm will move off to the east quickly and be replaced by
another surface trough/low for Monday. Continued dry downslope
flow will allow temperatures to remain above normal Monday. It
wont be nearly as windy with weaker winds aloft. A stronger dry
cold front will follow Monday night with much below normal
temperatures expected Tuesday and Wednesday.

Dry conditions with temperatures returning to near normal is
expected Thursday and Friday as another weak front moves through.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     51  73  43  67 /   0  10   0   0
Carlsbad                       46  68  37  72 /  10  10   0   0
Dryden                         48  77  52  75 /   0   0  10   0
Fort Stockton                  51  75  45  68 /   0   0   0   0
Guadalupe Pass                 48  57  36  59 /  10  20   0   0
Hobbs                          44  68  36  66 /  10  10   0   0
Marfa                          42  68  34  64 /  10   0   0   0
Midland Intl Airport           50  72  43  67 /   0  10   0   0
Odessa                         49  72  44  69 /   0  10   0   0
Wink                           45  73  39  71 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from 8 AM MST Sunday through Sunday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from 9 AM CST /8 AM MST/ Sunday through Sunday
     evening for Davis Mountains-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains.

&&

99/99/99
Hazardous weather outlook, Feb 22, 2:20 PM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CST Sat Feb 22 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-232030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CST Sat Feb 22 2020 /120 PM MST Sat Feb 22 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

High Wind Watch remains in effect from Sunday morning through Sunday
evening for the Guadalupe, Delaware, and Davis Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 2:35 AM CSTHigh Wind WarningMAFBrewster, Culberson, Jeff Davis, Presidio21 hr

Nearby

Wind Advisories in Texas, 2020Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.